Main use |
Active ingredient |
Manufacturer |
Hayfever |
Fexofenadine hydrochloride 120mg |
Sanofi Aventis |
How does it work?
Telfast 120mg tablets contain the active ingredient fexofenadine, which is a type of medicine called a non-sedating antihistamine. It works by preventing the actions of histamine.(NB. Fexofenadine is also available without a brand name, ie as the generic medicine.)
Histamine is a substance produced by the body as part of its defence mechanisms. It is stored in cells called mast cells, in almost all tissues of the body. When the body reacts to a foreign substance (known as an allergen, eg flower pollen), the mast cells stimulated by the allergen release their stores of histamine.
The released histamine then binds to its receptors (H1 receptors), causing a chain reaction that results in allergic symptoms. It causes an increase in blood flow to the area of the allergy, and the release of other chemicals that add to the allergic response.
All this results in the symptoms of an allergic reaction. In hayfever, histamine causes inflammation of the nose, eyes, skin or airways and results in itchy watery eyes, a runny nose, sneezing and nasal congestion.
Fexofenadine works by blocking histamine H1 receptors. It does not prevent the actual release of histamine from mast cells, but prevents it binding to its receptors. This in turn prevents the release of other allergy chemicals and increased blood supply to the area, and provides relief from the typical symptoms of allergies.
Fexofenadine 120mg is used to relieve the symptoms of hayfever.
Fexofenadine is called a non-sedating antihistamine as it does not enter the brain in significant amounts and is therefore unlikely to cause drowsiness. However, people react differently to medicines and extremely rarely some people may experience some drowsiness.
What is it used for?
-
Hayfever (seasonal allergic rhinitis).
Warning!
-
In the extremely unlikely event that this medicine causes drowsiness, the effect may be made worse by consuming alcohol or taking any medicines that do cause drowsiness. You should take care driving or operating machinary until you are familar with your response to this medicine.
-
If you are due to have any skin prick tests to diagnose allergies you should stop taking your antihistamines at least 48 hours before the tests. This is because antihistamines can prevent or lessen the skin reactions that indicate an allergy, and so can make the test results unreliable.
Use with caution in
-
Elderly people.
-
Decreased kidney function.
-
Decreased liver function.
-
History of disease involving the heart and blood vessels (cardiovascular disease).
Not to be used in
-
Children under 12 years of age.
-
Breastfeeding.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Pregnancy and breastfeeding
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
-
The safety of this medicine during pregnancy has not been established. It should not be used by pregnant women unless considered essential by your doctor, and only if the benefits to the mother outweigh any risks to the foetus. Seek medical advice from your doctor.
-
This medicine may pass into breast milk. It is not recommended for use by breastfeeding mothers. Seek medical advice from your doctor.
Side effects
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
-
Headache.
-
Drowsiness.
-
Nausea.
-
Dizziness.
-
Fatigue.
-
Difficulty sleeping (insomnia).
-
Nervousness.
-
Awareness of your heartbeat (palpitations).
-
Increased heart rate (tachycardia).
-
Diarrhoea.
The side effects listed above may not include all of the side effects reported by the drug's manufacturer.For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
How can this medicine affect other medicines?
You should tell your doctor or pharmacist what medicines you are already taking, including those bought without a prescription and herbal medicines, before you start treatment with this medicine. Similarly, check with your doctor or pharmacist before taking any new medicines while taking this one, to ensure that the combination is safe.
The manufacturer advises leaving two hours between taking fexofenadine and taking indigestion remedies (antacids) that contain aluminium or magnesium. This is because these types of antacids may decrease the absorption of fexofenadine from the gut and therefore make it less effective.
Other medicines containing the same active ingredient
Telfast 180mg |
Telfast 30mg |
|
Fexofenadine 120mg and 180mg tablets are also available without a brand name, ie as the generic medicine.